Iowa, 2010Flash Flood and Damaging Winds in Iowa, June 22, 2010
June 22, 2010 · NWS DMX · 16 events in 7 counties and zones
A strong push of theta-e took place during the early morning hours. A stationary frontal boundary remained south of Iowa, setting the stage for another MCS to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong push of theta-e took place during the early morning hours. A stationary frontal boundary remained south of Iowa, setting the stage for another MCS to develop. The airmass was relatively unstable with CAPE around 2000 J/kg just south of the front. The low level jet was not real strong, in the 25 to 30 kt range. Thunderstorms developed after midnight over eastern Nebraska. The storms moved into southwest Iowa and lifted northeast into the central counties during the predawn hours. The storms accelerated as they moved through Iowa, producing high winds across the southern third of the state. Trees and power lines were toppled. Damage was reported to roofs in Taylor and Clarke Counties by the high winds. Heavy rain fell in the Ottumwa area, with reports of 2 inches in one hours time. Flash flooding occurred in part of the city with 2 feet of flowing water reported in parts of the downtown area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 22, 2:41 AM CST, 20 minutes earlier.
Area forecast discussion, Jun 22, 2:41 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
341 AM CDT TUE JUN 22 2010
.SHORT TERM /TODAY/...
LOTS OF UNCERTAINTY AGAIN TODAY AS MORNING MCS IS ARRIVING A BIT
EARLY AND BEHAVING DIFFERENTLY WITH STRONG POST MCS DRYING AND WINDS
...LIKELY ASSOCIATED WITH SUBSIDENCE IN MID LEVELS. CURRENT MOVEMENT
WOULD PUT BACK EDGE ALMOST TO I-35 BY 12-13Z...WHICH WOULD ALLOW
PLENTY TIME FOR HEATING UP AND DESTABILIZATION DURING THE DAYLIGHT
HOURS. HAVE GONE WITH THE HIGHEST POPS FOR THIS MORNING. NONE OF THE
NUMERICAL MODELS IS HANDLING THE CURRENT ACTIVITY VERY WELL...BUT
ALL INDICATE A WARM ADVECTION SURGE THAT IS STRONGER THAN THE PAST
FEW DAYS AND MAY FINALLY PUSH THE SURFACE BOUNDARY NORTH. WILL PLAY
IT CONSERVATIVE AND NOT PUSH THE BOUNDARY QUITE AS FAR NORTH AS THE
MODELS...SINCE NONE HAVE MUCH IN THE WAY OF MORNING THUNDERSTORMS.
AND AS ALWAYS...IT REMAINS TO BE SEEN WHETHER TRAILING CONVECTION
OVER KANSAS AND NEBRASKA HOLDS TOGETHER...BUT IF IT DOES...THE
BOUNDARY WOULDN'T MAKE MUCH PROGRESS NORTH AT ALL. WHETHER THE
BOUNDARY IS NORTH OR SOUTH...THERE WILL BE STRONG INSTABILITY TO ITS
SOUTH AND AN INCREASING LOW-LEVEL JET FOR CONVERGENCE. KEPT A LOW
POP OVER THE NORTH HALF OF THE FORECAST AREA FOR THIS
AFTERNOON...BUT REALLY THINK THAT CHANCES FOR REDEVELOPMENT WILL BE
MUCH BETTER AFTER 00Z. IF STORMS WERE TO DEVELOP OVER THE NORTHERN
HALF OF IOWA...THERE WILL BE PLENTY OF SHEAR AND INSTABILITY FOR
ROTATING STORMS AND SEVERE WEATHER.
.LONG TERM /TONIGHT THROUGH SATURDAY/...
THE BIG QUESTION THROUGH WEDNESDAY NIGHT IS WHERE WILL THE FRONTAL
BOUNDARY BE. THE GENERAL CONSENSUS OF THE MODELS IS FOR THE FRONT
TO LIFT TO THE HIGHWAY 20 CORRIDOR BY LATE THIS AFTERNOON OR EARLY
EVENING. WE ARE EXPECTING ANOTHER MCS TONIGHT TO ROLL ACROSS
NORTHERN IOWA AND WITH THE ABUNDANT SHEAR AND CAPE IN PLACE IT
SHOULD BE QUITE ACTIVE ALONG AND NORTH OF THE FRONTAL BOUNDARY. I
WILL BE HITTING THE WORDING HARD IN THE HWO AND ZONES FOR THE
NORTHERN THIRD. LINGERING CHANCES FOR THUNDERSTORMS WEDNESDAY AS
THE UPPER WAVE PUSHES THROUGH THEN A RESPITE. UPPER RIDGING TRIES
TO BUILD INTO THE UPPER MIDWEST ON THURSDAY AND FRIDAY BUT THE
MODELS DIFFER ON THE STRENGTH OF A WAVE PROGGED TO PUSH INTO THE
REGION FRIDAY/SATURDAY. I PUT SMALL POPS ACROSS THE NORTH LATE
FRIDAY AND SATURDAY FOR NOW AND WILL ADJUST AS RUNS BECOME MORE
CONSISTENT. OTHERWISE...NOT MANY CHANGES MADE TO TEMPS. IF
ANYTHING A TWEAKED THEM FOR CONVECTIVE TRENDS.
&&
.AVIATION...
22/06Z...IMMEDIATE CONCERNS ARE REMNANT CONVECTION NEAR KOTM...AND
LARGER MCS APPROACHING OVER KS/NE. EXTRAPOLATION SUGGESTS COMPLEX
WILL AT LEAST CLIP KDSM BY 10Z...AND AFFECT KOTM MORE SO TOWARD 12Z
SO HAVE INCLUDED VFR VCSH/VCTS/CB WORDING FOR FOUR HOURS HITTING
KOTM HARDER. BEYOND CRITICAL TAF PERIOD...HAVE LITTLE CONFIDENCE IN
FORECASTING CONVECTIVE TRENDS SO WILL LEAVE ANY MENTION OUT FOR NOW.
VARIOUS SCENARIOS INCLUDE MORE WIDESPREAD CONVECTION TUE MORNING
AFFECTING KFOD/KMCW/KALO AS WELL AS SOUTHERN SITES...AND/OR
ADDITIONAL DEVELOPMENT DURING PEAK HEATING OF THE AFTERNOON IF AND
WHEN CURRENT NRN MO FRONT LIFTS NORTHWARD. PREFERRED STRATEGY IS TO
HIGHLIGHT CRITICAL TAF PERIOD TO DEAL WITH THESE CONTINGENCIES IN
EACH SUBSEQUENT ISSUANCE OR AMENDMENTS.
&&
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...JUNGBLUTH
LONG TERM...FAB
AVIATION...SMALL
Hazardous weather outlook, Jun 21, 2:31 PM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT MON JUN 21 2010
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-222045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
331 PM CDT MON JUN 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER LATE THIS AFTERNOON
AND OVERNIGHT TONIGHT. A FEW SUPER CELL THUNDERSTORMS ARE POSSIBLE
SOUTH OF INTERSTATE 80 BETWEEN 5 AND 10 PM THIS EVENING AND WOULD
BRING THE POTENTIAL FOR GOLF BALL SIZED HAIL...70 MPH WINDS AND
ISOLATED TORNADOES. ADDITIONAL SCATTERED STORMS ARE POSSIBLE OVER
THE REMAINDER OF THE AREA AFTER 10 PM WITH QUARTER SIZED HAIL AND
60 MPH WINDS POSSIBLE. LOCALIZED HEAVY RAINFALL MAY OCCUR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL SEVERE STORMS ALONG WITH HEAVY RAINFALL ARE POSSIBLE
TUESDAY INTO WEDNESDAY. A SLIGHT CHANCE OF THUNDERSTORMS WILL
RETURN THURSDAY NIGHT AND CONTINUE FOR ALL OR PART OF THE AREA
THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 10 PM THIS
EVENING SOUTH OF INTERSTATE 80.
DONAVON
In the hours before
Special weather statement, Jun 21, 9:25 PM CST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1025 PM CDT MON JUN 21 2010
IAZ097-220400-
DAVIS-
1025 PM CDT MON JUN 21 2010
AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL DAVIS COUNTY...MOVING
EAST AT 30 MPH.
PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
BEITLICH
Special weather statement, Jun 21, 9:32 PM CST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1032 PM CDT MON JUN 21 2010
IAZ085-096-220400-
APPANOOSE-MONROE-
1032 PM CDT MON JUN 21 2010
AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL APPANOOSE COUNTY...MOVING EAST
AT 20 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
MORAVIA BY 1050 PM CDT...
UNIONVILLE BY 1100 PM CDT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
PODRAZIK
Special weather statement, Jun 21, 10:00 PM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1100 PM CDT MON JUN 21 2010
IAZ096-097-220500-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...CENTERVILLE...BLOOMFIELD
1100 PM CDT MON JUN 21 2010
...STRONG THUNDERSTORMS CONTINUE THIS EVENING...
SCATTERED THUNDERSTORMS CONTINUE TO AFFECT PORTIONS OF SOUTHEAST
IOWA LATE THIS EVENING. SOME OF THESE STORMS MAY BE STRONG
PRODUCING UP TO NICKEL SIZED HAIL AND LOCALLY HEAVY RAINS. THE
STORMS WILL PRIMARILY AFFECT EASTERN APPANOOSE AND DAVIS COUNTIES
THROUGH 100 AM.
SMALL
Event by event
14 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Taylor
- When
- June 22, 3:01 AM CST
- Where
- Taylor County, 3.73 mi W of Bedford
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 40.680, -94.790
Taylor County Emergency Manager relayed roof damage occurred south of Highway 2 on Highland Ave.
Thunderstorm Wind, Taylor
- When
- June 22, 3:10 AM CST
- Where
- Taylor County, 2.2 mi WNW of Gravity
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 40.780, -94.770
At least part of a roof was blown off of a home.
Thunderstorm Wind, Union
- When
- June 22, 3:38 AM CST
- Where
- Union County, 0.3 mi E of Creston Arpt
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS
- Coordinates
- 41.020, -94.364
Thunderstorm Wind, Union
- When
- June 22, 3:51 AM CST
- Where
- Union County, Creston
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 41.070, -94.370
Thunderstorm Wind, Clarke
- When
- June 22, 3:52 AM CST
- Where
- Clarke County, 1.25 mi ESE of Murray
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.040, -93.950
Tree branches 12 to 15 inches in diameter blown down. One tree was uprooted.
Thunderstorm Wind, Clarke
- When
- June 22, 3:53 AM CST
- Where
- Clarke County, 1.31 mi ESE of Murray
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 41.043, -93.947
Thunderstorm Wind, Clarke
- When
- June 22, 4:00 AM CST
- Where
- Clarke County, 1.25 mi ESE of Murray
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.040, -93.950
Six inch tree branches were down.
Thunderstorm Wind, Clarke
- When
- June 22, 4:14 AM CST
- Where
- Clarke County, Osceola Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS
- Coordinates
- 41.070, -93.770
Thunderstorm Wind, Warren
- When
- June 22, 4:20 AM CST
- Where
- Warren County, 2.14 mi SSE of Indianola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 41.340, -93.560
A 20 foot wooden privacy fence was blown down and doors to a plastic shed were blown out.
Thunderstorm Wind, Marion
- When
- June 22, 4:30 AM CST
- Where
- Marion County, 0.52 mi E of Harvey
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.320, -92.920
Four to six inch tree limbs downed by high winds. Also, 2 inches of rain fell in an hour with English Creek out of its banks.
Heavy Rain, Warren
- When
- June 22, 4:30 AM CST to 8:11 AM CST
- Where
- Warren County, Hartford
- Reported by
- Emergency Manager
- Coordinates
- 41.470, -93.420
Partial road closure on Highway 5 about one quarter mile east of Hartford due to water from Butcher Creek.
Thunderstorm Wind, Mahaska
- When
- June 22, 5:00 AM CST
- Where
- Mahaska County, 1.38 mi N of Olivet
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.340, -92.830
Thunderstorm Wind, Marion
- When
- June 22, 5:11 AM CST
- Where
- Marion County, Pella
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 41.420, -92.930
Thunderstorm Wind, Mahaska
- When
- June 22, 5:14 AM CST
- Where
- Mahaska County, 0.86 mi SE of Oskaloosa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.290, -92.640
Damage reported to trees and power lines.
Thunderstorm Wind, Wapello
- When
- June 22, 5:16 AM CST
- Where
- Wapello County, 1.71 mi WSW of Ottumwa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.010, -92.430
Wind gusts as high as 60 MPH. Spotter also notes reports of street flooding.
Flash Flood, Wapello
- When
- June 22, 7:25 AM CST to 11:45 AM CST
- Where
- Wapello County, 0.87 mi NW of Ottumwa to 1.21 mi NNE of Ottumwa
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.030, -92.410
West snd St in Ottumwa was closed from the 1100 to 1500 block. Up to 2 feet of water was reported on Harrows Branch Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 22 to 24, 2010$1.9 million · EF1 · 47 events
- Heat in Arkansas, June 22, 20101 death · 1 event
- Rip Current in New York, June 22, 20101 death · 1 event
- Flash Flooding and Flooding in Indiana, June 22 to 23, 2010$3.5 million · 1 in hail · 20 events
- Flooding in Iowa, June 22 to 30, 2010$3.5 million · 8 events
- Tornado and Hail in Wyoming, June 22, 2010$405,000 · EF0 · 22 events
- Flooding in Illinois, June 22 to 26, 2010$500,000 · 2 events
- Tornado in Pennsylvania, June 22, 2010$100,000 · EF1 · 1 event
- Flood in Illinois, June 22 to 28, 2010$250,000 · 1 event
- Flood in Iowa, June 22, 2010$250,000 · 1 event
- Flood in Missouri, June 22, 2010$250,000 · 1 event
- Flood in Illinois, June 22 to 28, 2010$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226233, 226230, 227160, 227157, 226232, 227163, 226231, 227162, 226226, 226242, 236011, 226227, 227161, 226228, 226229, 226234.